Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 87, NWS Green Bay, WI

July 29, 2008Lincoln County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 29, 2008, 9:51 AM CDT for Lincoln County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2008, 9:51 AM CDT (14:51 UTC)
Expired
Jul 29, 2008, 10:17 AM CDT
In force
26 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Lincoln County, WI

The radar

The Green Bay radar (KGRB), 160 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 291451
SVRGRB
WIC069-291530-
/O.NEW.KGRB.SV.W.0087.080729T1451Z-080729T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
951 AM CDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 1030 AM CDT

* AT 949 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO 1 INCH IN
  DIAMETER...AND WINDS TO 60 MPH. THE STORMS WERE ROUGHLY ALONG
  A LINE EXTENDING FROM TRIPOLI TO RIB LAKE...AND MOVING EAST
  AT 41 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TOMAHAWK BY 1010 AM...
  MERRILL BY 1015 AM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

CAMPERS AND OTHERS OUTDOORS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.

LAT...LON 4556 8956 4555 8955 4555 8942 4512 8942
      4513 9005 4556 9006
TIME...MOT...LOC 1450Z 272DEG 36KT 4550 8998 4526 9003

$$

SKOWRONSKI
2 follow-up statements
000 
WWUS53 KGRB 291504
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1004 AM CDT TUE JUL 29 2008

WIC069-291530-
/O.CON.KGRB.SV.W.0087.000000T0000Z-080729T1530Z/
LINCOLN-
1001 AM CDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR LINCOLN COUNTY...

AT 958 AM...DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF SEVERE 
THUNDERSTORMS OVER NORTH-CENTRAL WISCONSIN. THE LEADING EDGE OF THE 
STORMS WAS LOCATED ALONG A LINE EXTENDING FROM TOMAHAWK TO 13 MILES 
NORTHWEST OF MERRILL. THE STORMS WERE MOVING EAST AT 41 MPH.

THE STORMS HAD WEAKENED BETWEEN 950 AM AND 1000 AM. BUT THEY STILL 
APPEARED TO BE CAPABLE OF PRODUCING WINDS TO 60 MPH AND HAIL TO 3/4 
INCH IN DIAMETER.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HEAFFORD JUNCTION AND TOMAHAWK BY 1010 AM...
  MERRILL AND IRMA BY 1015 AM...
  PINE RIVER BY 1020 AM...
  DOERING...JEFFRIS...HARRISON AND GLEASON BY 1025 AM...

IF THE STORMS WEAKEN FURTHER...THE WARNING WILL BE CANCELLED BEFORE 
ITS SCHEDULED EXPIRATION TIME.

STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A 
STURDY SHELTER.

LAT...LON 4556 8956 4555 8955 4555 8942 4512 8942
      4513 9005 4556 9006
TIME...MOT...LOC 1501Z 272DEG 36KT 4549 8982 4525 8987

$$

SKOWRONSKI
000 
WWUS53 KGRB 291517
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1017 AM CDT TUE JUL 29 2008

WIC069-291525-
/O.CAN.KGRB.SV.W.0087.000000T0000Z-080729T1530Z/
LINCOLN-
1015 AM CDT TUE JUL 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED. THE 
STORMS WILL CONTINUE TO PUSH THROUGH THE EASTERN PART OF THE COUNTY 
AND WILL AFFECT THE IRMA...GLEASON...AND BLOOMVILLE AREAS. GUSTY 
WINDS TO 40 MPH AND SMALL HAIL ARE STILL POSSIBLE...BUT SEVERE 
WEATHER IS NO LONGER EXPECTED.

LAT...LON 4556 8956 4555 8955 4555 8942 4512 8942
      4513 9005 4556 9006
TIME...MOT...LOC 1515Z 272DEG 36KT 4548 8962 4524 8967

$$
JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 4:44 AM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 29, 4:44 AM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
444 AM CDT TUE JUL 29 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY...

FORECAST CONCERNS THIS PERIOD ON CONVECTIVE CHANCES TODAY INTO THE
EVENING. STRONG SHORT WAVE MOVING THROUGH THE NORTHERN PLAINS WITH
SFC COLD FRONT EXTENDING SOUTH THROUGH WESTERN MN. 40-50KT MID
LEVEL JET TO MOVE INTO STATE THIS AFTERNOON...INCREASING SHEAR
OVER AREA. WEAK TO MODERATE SOUTHERLY FLOW AHEAD OF FRONT TO BRING SFC
DEW POINTS UP TO MID 60S...AROUND 70...MAKING FOR MORE HUMID
DAY...WITH SBCAPES RISING INTO THE 1 TO 2K RANGE. MODELS SHOWING
SOME DIFFERENCES WITH GFS BRINGING IN HIGHER DEW POINTS AND MORE
INSTABILITY IN MID LEVELS. CURRENT CONVECTION OVER EASTERN
MN...HANDLED FAIRLY GOOD BY RUC...THOUGH A BIT SLOW...BRINGING
REMNANTS INTO NORTH CENTRAL WI EARLY THIS MORNING. QUESTION IS
REDEVELOPMENT THIS AFTERNOON AHEAD OF FRONT AND TEMPERATURES GIVEN
CLOUDINESS ASSOCIATED WITH ONGOING CONVECTION. LOWERED
TEMPERATURES A BIT FOR TODAY...THOUGH INCREASING HUMIDITY WILL
MAKE FOR WARM AND MUGGY DAY. FRONT TO PASS THROUGH CWA TONIGHT
PERIOD WITH HIGH BUILDING IN FOR WED.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY
WEAK HIGH PRESSURE WILL NOSE INTO NORTHEAST WISCONSIN WEDNESDAY
NIGHT AND THEN GRADUALLY SHIFT EAST ON THURSDAY. DIFFERENCES
NOTED BEGINNING THURSDAY NIGHT AS MODELS DIFFER ON LOCATION
AND TIMING OF RETURN FLOW. WILL CONTINUE WITH DRY FORECAST FOR
NOW UNTIL MODELS COME INTO AGREEMENT WITH PRECIPITATION THURSDAY
NIGHT.

FOR FRIDAY INTO THE WEEKEND...NEW GFS GUIDANCE VERY WARM COMPARED TO
THE CURRENT FORECAST. HAVE NUDGED UP TEMPERATURES A FEW DEGREES...BUT
DID NOT GO AS HIGH AS THE MEX GUIDANCE. WEAK BOUNDARY LURING
ACROSS THE AREA FRIDAY INTO SATURDAY...ALONG WITH THE POTENTIAL FOR
CONVECTION COULD KEEP TEMPERATURES DOWN A FEW DEGREES. WILL
CONTINUE TO FOLLOW THE TRENDS THE NEXT FEW NIGHTS AND MAKE
ADJUSTMENTS UPWARD IF THIS TREND CONTINUES. WITH BOUNDARY LURKING
AROUND...A SMALL CHANCE OF THUNDERSTORMS IS WARRANTED THIS WEEKEND.
&&

.AVIATION...

LOW VFR CIGS THIS AM TO LIFT NORTH...WHILE SHOWERS/TSTM AND SCT
MVFR CIGS EXPECTED TO MOVE BY THIS AFTERNOON...EVENING AHEAD OF
COLD FRONT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/ECKBERG
Hazardous weather outlook, Jul 29, 4:04 AM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
404 AM CDT TUE JUL 29 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-300915-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
404 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...THROUGH THE
EVENING HOURS. CLOUDINESS REMAINING FROM OVERNIGHT CONVECTION MAY
HINDER THE AMOUNT OF INSTABILITY AVAILABLE...THOUGH AREAS THAT
RECEIVE ADEQUATE SUNSHINE MAY SEE STORMS WITH THE PRIMARY RISK
BEING STRONG WINDS...LARGE HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE MORE ROUNDS OF THUNDERSTORMS ARE POSSIBLE LATE FRIDAY
THROUGH THE UPCOMING WEEKEND. BE SURE TO MONITOR LATER FORECASTS
WHICH WILL BE BETTER ABLE TO ESTIMATE THE SEVERE RISK THAT MAY BE
POSED BY THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY...AND INTO THE EVENING.

LMZ521-522-541>543-300915-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
404 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE MORE ROUNDS OF THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH
THE UPCOMING WEEKEND. BE SURE TO MONITOR LATER FORECASTS WHICH
WILL BE BETTER ABLE TO ESTIMATE THE SEVERE RISK THAT MAY BE POSED
BY THESE STORMS.

In the hours before

Special weather statement, Jul 29, 9:41 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
941 AM CDT TUE JUL 29 2008

WIZ010-018-019-291530-
LANGLADE-LINCOLN-ONEIDA-
941 AM CDT TUE JUL 29 2008

...STRONG THUNDERSTORMS HEADED INTO LINCOLN COUNTY...

AT 940 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF TRIPOLI TO 22 MILES SOUTHWEST OF
TRIPOLI...MOVING EAST AT 40 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GREATER THAN 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

THE THUNDERSTORMS WILL BE NEAR...
  TRIPOLI AROUND 950 AM...
  TOMAHAWK AROUND 1010 AM...
  MERRILL AROUND 1015 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SKOWRONSKI

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:32 PM CDTTornado WarningGRBLincoln, Marathon28 min
Jul 29, 4:35 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Oneida40 min
Jul 29, 4:37 PM CDTSevere Thunderstorm WarningGRBWood25 min
Jul 29, 5:07 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida38 min
Jul 29, 5:13 PM CDTSevere Thunderstorm WarningGRBForest47 min
Jul 29, 5:26 PM CDTTornado WarningGRBForest34 min
Jul 29, 5:58 PM CDTTornado WarningGRBForest, Marinette17 min
Jul 29, 6:29 PM CDTSevere Thunderstorm WarningGRBOconto20 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.